Surgical Apgar Score
Assess surgical risk of complications or death at 30 days, as assessed in the post-operative period.
The Surgical Apgar Score was developed to allow healthcare providers to assess a patient's condition and risk of major complications or death based on an assessment at the end of any general or vascular surgical procedure.
The surgical score was derived from a retrospective chart analysis and then validated. The primary outcomes measure was incidence of major complication or death within 30 days of operation.
A 10-point score was developed and includes a patient's estimated amount of blood loss, lowest heart rate, and lowest mean arterial pressure during general or vascular operations.
Score is calculated as follows:
Estimated blood loss:
- >1000 ml - 0 points
- 601-1000 ml - 1 point
- 101-600 ml - 2 points
- ≤ 100 ml - 3 points
Lowest intraoperative mean arterial pressure (mmHg)
- <40 - 0 points
- 40-54 - 1 point
- 55-69 - 2 points
- ≥70 - 3 points
Lowest intraoperative heart rate (beats/min)
- >85 - 0 points
- 76-85 - 1 point
- 66-75 - 2 points
- 56-65 - 3 points
- ≤55 - 4 points
In patients with a score ≤ 4, major complications or death occurred in 59% within 30 days. Among patients with scores of 9 or 10, only 3.6% experienced major complications or died.
- [1]Gawande AA, Kwaan MR, Regenbogen SE, Lipsitz SA, Zinner MJ.: An Apgar score for surgery.Journal of the American College of Surgeons 2007, 204 (2): 201-8
Results
Real-time automated computation
The Surgical Apgar Score was developed to allow healthcare providers to assess a patient's condition and risk of major complications or death based on an assessment at the end of any general or vascular surgical procedure.
The surgical score was derived from a retrospective chart analysis and then validated. The primary outcomes measure was incidence of major complication or death within 30 days of operation.
A 10-point score was developed and includes a patient's estimated amount of blood loss, lowest heart rate, and lowest mean arterial pressure during general or vascular operations.
Score is calculated as follows:
Estimated blood loss:
- >1000 ml - 0 points
- 601-1000 ml - 1 point
- 101-600 ml - 2 points
- ≤ 100 ml - 3 points
Lowest intraoperative mean arterial pressure (mmHg)
- <40 - 0 points
- 40-54 - 1 point
- 55-69 - 2 points
- ≥70 - 3 points
Lowest intraoperative heart rate (beats/min)
- >85 - 0 points
- 76-85 - 1 point
- 66-75 - 2 points
- 56-65 - 3 points
- ≤55 - 4 points
In patients with a score ≤ 4, major complications or death occurred in 59% within 30 days. Among patients with scores of 9 or 10, only 3.6% experienced major complications or died.
- [1]Gawande AA, Kwaan MR, Regenbogen SE, Lipsitz SA, Zinner MJ.: An Apgar score for surgery.Journal of the American College of Surgeons 2007, 204 (2): 201-8